Excedrin Extra Strength contains aspirin, acetaminophen, and caffeine. This triple-action tablet can be used for the treatment of mild to moderate pain, including headache, migraine, back pain, rheumatic pains, muscle aches and pains, period pains, toothaches, sore throat, fever, and cold symptoms.
Excedrin Extra Strength can be taken by anyone over the age of 12 at a dose of 2 tablets every six hours with a maximum of eight tablets in 24 hours. Avoid any other products containing acetaminophen or aspirin while taking Excedrin Extra Strength.
Excedrin Extra Strength contains three main active ingredients per tablet; aspirin 250 mg, acetaminophen 250 mg, and caffeine 65 mg. Aspirin is a nonsteroidal anti-inflammatory drug (NSAID) from the same family as ibuprofen and naproxen. Because of this, you should make sure you aren’t taking aspirin alongside other anti-inflammatories, as this can upset your stomach.
Aspirin’s anti-inflammatory effect works by blocking the body’s production of chemicals called prostaglandins, which are released in response to illness or injury. Prostaglandins can cause pain and inflammation to alert the body that it is unwell. By stopping prostaglandin production, the medication can help stop pain, inflammation, and fever.
Acetaminophen also reduces the production of prostaglandins, although it uses a different mechanism of action to help stop the pain signals and bring down a fever.
Caffeine, while it is a stimulant, is used to help speed up your pain relief by sensitizing your body to the aspirin and acetaminophen present in Excedrin Extra Strength. How much difference this makes is up for scientific debate, although many people swear they feel the difference.
Avoid Excedrin Extra Strength if you are under the age of 12 due to a risk of an adverse reaction called Reyes syndrome, which can be fatal. You should also avoid Excedrin Extra Strength if you have previously had an allergic reaction to the medication or any of the other ingredients.
If you have severe kidney or liver problems, or if you have other medications or medical conditions where you would normally discuss with your doctor or pharmacist before starting something new – avoid starting Excedrin Extra Strength at home before the discussion.
If you are asthmatic and haven’t had anti-inflammatories before, they can sometimes cause an acute asthma attack. You should avoid Excedrin Extra Strength if you are breastfeeding, trying to get pregnant, or are already pregnant unless advised by your midwife or doctor. If you have a known stomach ulcer or inflammatory bowel disease, you should avoid taking Excedrin Extra Strength unless your doctor advises.
Common side effects include headaches, feeling dizzy, nausea, and vomiting. This is often because excess amounts of aspirin in the brain can bind to other receptors causing undesired effects.
Indigestion and heartburn are other common side effects of all anti-inflammatories, as they can irritate the lining of the stomach. Taking long-term medications without any medication to protect the stomach from excess acid can cause stomach ulcers.
If you have started aspirin and your doctor doesn’t know, you should speak to them to see if they would recommend stomach protection medication while taking aspirin. High doses of caffeine can cause tremors and palpitations. As with any medication, seek urgent medical advice if any severe symptoms develop, including those of a severe allergic reaction, such as shortness of breath, wheezing, or swelling of the tongue, mouth, lips, face, or throat.
Was this helpful?
Was this helpful?